Alert archive / Michigan / High Wind Watches in 2017
High Wind Watch 1, NWS Gaylord, MI
NWS Gaylord, MI issued this high wind watch at Jan 10, 2017, 4:16 AM EST for 22 counties in Michigan. It took effect at Jan 10, 2017, 5:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 4:16 AM EST (09:16 UTC)
- In effect from
- Jan 10, 2017, 5:00 PM EST
- Expired
- Jan 10, 2017, 4:08 PM EST
- In force
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WWUS73 KAPX 100916 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 416 AM EST TUE JAN 10 2017 MIZ016>036-041-042-101730- /O.NEW.KAPX.HW.A.0001.170110T2200Z-170111T1000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 416 AM EST TUE JAN 10 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT. * TIMING...LATE THIS AFTERNOON AND TONIGHT. STRONGEST WINDS EXPECTED BETWEEN 5 PM AND 11 PM. * WINDS...WEST WINDS OF 45 TO 55 MPH. * IMPACTS...POWER OUTAGES POSSIBLE ALONG WITH DOWNED TREES AND TREE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SMD
3 follow-up statements
139 WWUS73 KAPX 100918 CCA NPWAPX URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 418 AM EST TUE JAN 10 2017 MIZ016>036-041-042-102130- /O.COR.KAPX.HW.A.0001.170110T2200Z-170111T1000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 418 AM EST TUE JAN 10 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT. * TIMING...LATE THIS AFTERNOON AND TONIGHT. STRONGEST WINDS EXPECTED BETWEEN 5 PM AND 11 PM. * WINDS...WEST WINDS OF 45 TO 55 MPH...UP TO 60 MPH POSSIBLE. * IMPACTS...POWER OUTAGES POSSIBLE ALONG WITH DOWNED TREES AND TREE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SMD
936 WWUS73 KAPX 101150 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 650 AM EST TUE JAN 10 2017 MIZ016>036-041-042-102000- /O.CON.KAPX.HW.A.0001.170110T2200Z-170111T1000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 650 AM EST TUE JAN 10 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH LATE TONIGHT... * TIMING...LATE THIS AFTERNOON AND TONIGHT. STRONGEST WINDS EXPECTED BETWEEN 5 PM AND 11 PM. * WINDS...WEST WINDS OF 45 TO 55 MPH...UP TO 60 MPH POSSIBLE. * IMPACTS...POWER OUTAGES POSSIBLE ALONG WITH DOWNED TREES AND TREE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
497 WWUS73 KAPX 102108 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 408 PM EST TUE JAN 10 2017 MIZ016>036-041-042-110515- /O.UPG.KAPX.HW.A.0001.170110T2200Z-170111T1000Z/ /O.NEW.KAPX.WI.Y.0001.170110T2200Z-170111T1000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 408 PM EST TUE JAN 10 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...LATE THIS AFTERNOON AND TONIGHT. STRONGEST WINDS EXPECTED BETWEEN 7 PM AND MIDNIGHT. * WINDS...WEST WIND GUSTS OF 45 TO 55 MPH. * IMPACTS...POWER OUTAGES POSSIBLE ALONG WITH DOWNED TREES AND TREE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this high wind watch went out at Jan 10, 3:53 AM EST, 23 minutes earlier.
Area forecast discussion, Jan 10, 3:53 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 AM EST Tue Jan 10 2017
.NEAR TERM...(Today)
Issued at 352 AM EST Tue Jan 10 2017
High impact weather potential: Initial snowfall changing to rain
through most/all of nrn Michigan. Slick roads even with rain
(secondary road issues). Then, very strong winds developing this
evening.
Pattern synopsis and forecast:
Shallow mid level ridging departing the region early this morning
with an upstream shortwave and associated sfc low pressure seen in
the central plains. This sfc low has been deepening within a zone of
increasing upper divergence on the nose of a 120+ kt jet punching
into the central/southern Rockies. Another sharper shortwave was
seen digging south through nrn Alberta. WAA and additional upper
divergence in right entrance region of a weaker upper jet has
resulted in the snows continuing across the region, but the better
snowfall has remained across srn CWA due to a lack of cyclonic flow
and moisture transport northward. Thus, lowered the overnight
snowfall across the north.
The plains wave will lift up into the western Great Lakes today and
then across nrn Michigan this evening, while becoming increasingly
negatively tilted from Canadian wave digging into central Canada. The
associated sfc low will cross Wisconsin today and through central
upper and Ontario tonight while undergoing aggressive deepening with
the development of a strong pressure rise/fall couplet. Low level
becomes more cyclonic with time, and we do get deeper moisture to
wrap into nrn Michigan through the day. Most of this moisture will
arrive after there is a pretty strong surge of warmer air into the
region with H8 winds increasing to 45-55kts while sfc temps rise
above freezing. This results in expectation of less total snowfall
prior to a changeover to all rain. This changeover will also occur
across much of eastern upper late this afternoon into this evening,
as the surge of warmer air is stronger. Have lowered snowfall
through the day to 2-4 inches, with up to 6 inches in eastern upper
before rain comes into the picture. Will retain the winter weather
advisory for all areas despite the lower snowfall, as rain will also
lead to problems on many secondary/side roads. The system cold front
crosses the Manistee area late this afternoon and through the
eastern sections of the CWA by 9-10pm, while a strong isallobaric
component to the wind arrives. This allow extra forcing with the
cold front to drive down the stronger winds aloft which will still
be blowing around 50kts. Can see a definitely possibility for 45mph
to maybe as much as 55mph wind gusts arriving with the front. The
strongest speeds likely along the Lake Michigan shoreline. Upon
coordination with neighboring offices, have thus issued a High Wind
Watch for late this afternoon and tonight, as there is potential for
even higher wind gusts.
Temperatures will be able to warm into the middle 30s in eastern
upper to the upper 30s and lower 40s in nrn lower. Strong cold
advection tonight will bring those readings back into the teens
across eastern upper to the low to mid 20s in nrn lower.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 352 AM EST Tue Jan 10 2017
...More accumulating snow Wednesday into Thursday...
High Impact Weather Potential...Another round of widespread snow
will arrive Wednesday afternoon, tapering off Thursday morning.
Around 2 to 4 inches will be possible, highest across eastern Upper.
A brief wintry mix will also be possible across our southeastern
counties Wednesday night.
Pattern Synopsis/Forecast...With the departure of Tuesday's system,
there may still be a few lingering snow showers across eastern Upper
Wednesday morning, but they should come to a quick end as the better
support moves out. A cold front with decent frontogenetic forcing
will then drop through eastern Upper Wednesday afternoon and
northern Lower during the evening, bringing another round of snow to
the area. As the front makes its way downstate, a wave of low
pressure will ride northeast along it Wednesday night, but is
looking sufficiently cold further north to keep the precipitation
all snow, even across our southeast. A shortwave will then bring
another quick shot of snow to northern Lower during the day on
Thursday. Strong CAA will bring a shot of Arctic air to northern MI
Thursday night with 850mb temps dropping as low as -22C over eastern
Upper by daybreak Friday. This will result in some more lake effect
snow developing across eastern Upper and northwest Lower Thursday
night into Friday.
Primary Forecast Concerns...Where the cold front situates itself
Wednesday evening will have an impact on the track of the low and
consequently how far north the warmer air will progress. Obviously
this will have ramifications on ptype. WAA out ahead of the front
may lead to a bit of freezing rain or sleet across our far
southeastern counties, but a dprog/dt of 850mb temperatures shows
deterministic models have been trending cooler. The NAM remains the
outlier with much warmer max wet bulb temperatures aloft (+3 to +6C)
than the GFS/ECMWF/Canadian and is thus most aggressive with ZR/IP
chances across our southeast. With the other deterministic models in
good agreement with trending colder, have a hard time putting much
stock in the NAM at this point and have confined ZR/IP chances to
mainly Gladwin, Arenac, and Iosco counties. Would not be surprised
if forthcoming model runs come in colder and trend towards all snow.
The system Wednesday into Thursday looks to bring around 2 to 4
inches of snow accumulation, highest across eastern Upper where the
best fgen forcing will be located. CAA Thursday into Thursday night
will enhance low level instability for lake effect snow showers, but
moisture will be a limiting factor as 850-700mb RH will be marginal.
Wind direction will also vary a bit during this time.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 352 AM EST Tue Jan 10 2017
High Impact Weather Potential...Minimal for most of the period, but
a system arriving on Monday will bear watching for the potential of
a wintry mix.
Lake effect snow chances will continue into Friday with the cold
airmass still over the region, but moisture will be limited as a dry
Arctic high builds into the Great Lakes region. Thus, expect only
light accumulations. The weather will otherwise be fairly quiet
through Saturday morning with the high overhead and zonal flow
aloft. There are some timing differences between the GFS/ECMWF on a
shortwave bringing some light snow to the area Saturday into
Saturday night. The ECMWF is faster with less moisture. A more
significant system will move into the region on Monday with a
rain/snow mix possible, though the track and timing of the system
are still in flux and will have impacts on ptype.
Temperatures will moderate heading into the weekend as WAA develops.
There are hints that this could be the start of a milder pattern
heading into the second half of January.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1157 PM EST Mon Jan 9 2017
Prolonged period of IFR conditions as widespread snow and low
cigs continues to spread west to east across the area. Snow will
mix with rain from south to north later this morning, likely
becoming all rain for most taf locations this afternoon. Vis and
cigs will remain low, however, with plenty of fog and mist. Light
winds tonight will become increasingly gusty out of the south
today. Strong low level jet spreads overhead this afternoon,
producing low level wind shear at all taf locations. West winds to
become very gusty later this evening.
Snow to liquid ratios will steadily lower through the taf period,
likely becoming sub 10 to 1 ratios quickly this morning. This
increasing wet snow will prevent widespread blowing and drifting,
despite the increase in wind speed.
&&
.MARINE...
Issued at 352 AM EST Tue Jan 10 2017
Low pressure from the central plains will deepen substantially as it
lifts through the western Great Lakes by this evening before heading
into Ontario. Increasingly stable conditions over the lakes in
strong warm advection will keep S/SE winds in check, generally in
advisory levels with maybe some low end gales. However, the system
cold front crosses late this afternoon in Lake Michigan to this
evening across Whitefish Bay and Lake Huron. This cold front will be
associated with a burst of very strong westerly winds that could
easily reach storm force. Right now, high end gales seem an easy bet
and will just mention the potential storm force gusts in the
forecast. Winds stay quite gusty through the night with gales so no
changes to headlines attm. Winds weaken through Wednesday and back
out of the south before another cold front arrives later in the day
and into Wednesday evening. No headlines expected with this attm.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 5 PM EST this afternoon for
MIZ016>036-041-042.
HIGH WIND WATCH from this afternoon through late tonight for
MIZ016>036-041-042.
WINTER WEATHER ADVISORY until 10 PM EST this evening for MIZ008-
015.
LH...GALE WARNING from 4 PM this afternoon to 5 AM EST Wednesday for
LHZ345>349.
LM...GALE WARNING from 1 PM this afternoon to 5 AM EST Wednesday for
LMZ323-341-342-344>346.
LS...GALE WARNING from 4 PM this afternoon to 5 AM EST Wednesday for
LSZ321-322.
&&
NEAR TERM...SMD
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MSB
MARINE...SMDHazardous weather outlook, Jan 10, 4:15 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 415 AM EST TUE JAN 10 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-110915- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 415 AM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD ACCUMULATING SNOW WILL CONTINUE INTO THE DAY WITH A CHANGEOVER TO RAIN ACROSS MUCH OF NORTHERN MICHIGAN. SEE ONGOING ADVISORIES FOR DETAILS. VERY STRONG WESTERLY WINDS DEVELOP LATE THIS AFTERNOON AND TONIGHT. PLEASE SEE THE HIGH WIND WATCH FOR FURTHER DETAILS. ICE JAMS ON AREA RIVERS COULD RESULT IN SUBSTANTIAL FLUCTUATIONS IN WATER LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER PERIOD OF ACCUMULATING SNOW WILL ARRIVE WEDNESDAY AND CONTINUE INTO THURSDAY...WITH THE POSSIBILITY OF MIXED PRECIPITATION IN PARTS OF NORTHEAST LOWER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:08 PM EST | Wind Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 12 hr |
Nearby
High Wind Watches in Michigan, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.